Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 6, 2008, 4:43 PM CDT for 6 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2008, 4:43 PM CDT (21:43 UTC)
- Expired
- Apr 6, 2008, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KTOP 062143 RFWTOP RED FLAG WARNING NATIONAL WEATHER SERVICE TOPEKA KS 443 PM CDT SUN APR 6 2008 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL KANSAS. THE RED FLAG WARNING IS IN EFFECT UNTIL 8 PM FOR RELATIVE HUMIDITIES BELOW 20 PERCENT AND FREQUENT WIND GUSTS OF 25 MPH OR GREATER... KSZ008-009-020-021-034-035-070100- /O.NEW.KTOP.FW.W.0001.080406T2143Z-080407T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 443 PM CDT SUN APR 6 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. RELATIVE HUMIDITIES ACROSS NORTH CENTRAL COUNTIES ARE RUNNING 15 TO 20 PERCENT. WINDS ARE EXPECTED TO KEEP GUSTING AT OR ABOVE 25 MPH THROUGH SUNSET. WITH DRY VEGETATION CREATING CRITICAL FUELS ACROSS THE AREA...A RED FLAG WARNING HAS BEEN ISSUED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS83 KTOP 070059 RFWTOP RED FLAG WARNING NATIONAL WEATHER SERVICE TOPEKA KS 759 PM CDT SUN APR 6 2008 KSZ008-009-020-021-034-035-070200- /O.EXP.KTOP.FW.W.0001.000000T0000Z-080407T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 759 PM CDT SUN APR 6 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. WINDS HAVE DIMINISHED ACROSS NORTH CENTRAL KANSAS...AND RELATIVE HUMIDITIES ARE SLOWLY RISING ABOVE 20 PERCENT AS TEMPERATURES COOL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. VEGETATION REMAINS CRITICALLY DRY...AND CAUTION SHOULD BE USED IN ANY OUTDOOR BURNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:52 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 6, 3:52 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT SUN APR 6 2008 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL TROUGH LIFTING NORTHEAST ACROSS EASTERN SD...EASTERN NE AND EASTERN KS INTO THE MIDWEST. A SECOND UPPER LEVEL TROUGH WAS MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. THE 19Z SURFACE MAP SHOWED A SURFACE LOW OVER SOUTHWEST MN WITH A TRAILING COLD FRONT EXTENDING SOUTH-SOUTHWEST ACROSS WESTERN IA INTO EXTREME EASTERN KS...THEN SOUTHWEST INTO WEST CENTRAL KS. A PRE-FRONTAL TROUGH WAS LOCATED AHEAD OF THE FRONT. LOW-LEVEL WINDS ALONG AND WEST OF THE PRE-FRONTAL SURFACE TROUGH HAVE VEERED TO THE SOUTHWEST ACROSS THE EXTREME EASTERN COUNTIES CAUSING THE RESIDUAL MOISTURE TO ADVECT EAST INTO WESTERN MO. THUS ANY RAIN CHANCES LATE THIS AFTERNOON WILL REMAIN EAST OF THE CWA. AT 200 PM CDT...THE SURFACE COLD FRONT EXTENDED FROM HIAWATHA SOUTH-SOUTHWEST TO WEST OF TOPEKA...TO EAST OF EMPORIA. THE FRONT SHOULD MOVE SOUTHEAST ACROSS THE REMAINDER OF THE CWA BY 500 PM. TEMPERATURES WERE IN THE MID 60S ACROSS MUCH OF THE CWA. TONIGHT...A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS EASTERN KS. THE 5H TROUGH OVER THE PACIFIC NORTHWEST WILL DIG SOUTHEAST INTO THE WEST CENTRAL CONUS. HIGH AND MID LEVEL CLOUDS WILL INCREASE LATE TONIGHT AS THE 5H TROUGH APPROACHES THE PLAINS. OVERNIGHT LOWS MAY OCCUR LATE THIS EVENING AND HOLD STEADY THROUGH THE EARLY MORNING HOURS. LOWS ARE EXPECTED TO REACH THE MID 30S ACROSS THE NORTHERN COUNTIES WITH LOWER 40S ACROSS THE SOUTHEAST COUNTIES. MONDAY...THE 5H TROUGH WILL CONTINUE TO DIG SOUTHEAST INTO WESTERN CO AND FOUR CORNERS REGION BY LATE MONDAY AFTERNOON. LEE CYCLOGENESIS AT THE SURFACE AND THE 850 MB WILL OCCUR ACROSS THE TX PNHDL AND SOUTHEAST CO THROUGH THE DAY. THE NAM MODEL KEEPS DRIER SURFACE RIDGE ACROSS NORTHEAST KS INTO THE AFTERNOON HOURS. DRY AND STABLE LOW-LEVEL TRAJECTORIES MAY KEEP RAIN FROM DEVELOPING ACROSS THE NORTHERN AND EASTERN COUNTIES THROUGH MOST OF THE DAY. THE 850MB WINDS WILL VEER TO THE SOUTHEAST AND SOUTH ACROSS OK WHICH WILL ADVECT DEEP GULF MOISTURE NORTH ABOVE THE SURFACE FRONT ACROSS NORTHERN OK CAUSING SHOWERS AND ELEVATED THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL KS TO DEVELOP DURING THE AFTERNOON HOURS. THE EASTERN EDGE OF THE STRONGER ISENTROPIC LIFT MAY SLOWLY DEVELOP NORTHEAST INTO THE SOUTHWEST AND WESTERN COUNTIES OF THE CWA DURING THE AFTERNOON HOURS PROVIDING A BETTER CHANCE OF RAIN AND ISOLATED THUNDERSTORMS. THE GFS MOVES THE SURFACE RIDGE FASTER TO THE EAST AND DEVELOPS RAIN ACROSS MOST OF THE CWA THROUGH THE AFTERNOON HOURS. MUCAPES LOOK TOO LOW FOR ELEVATED STORMS TOMORROW AFTERNOON ACROSS THE EASTERN COUNTIES OF THE CWA. THEREFORE...I PLACED A CHANCE OF SHOWERS DURING THE AFTERNOON ACROSS MOST OF THE CENTRAL AND EASTERN COUNTIES WITH A LIKELY CHANCE OF RAIN DEVELOPING ACROSS THE WESTERN COUNTIES WITH ISOLATED ELEVATED THUNDERSTORMS POSSIBLE LATE IN THE AFTERNOON ACROSS THE SOUTHWEST AND WESTERN COUNTIES OF THE CWA. THE NAM SHOWS MUCAPES IN THE 300 TO 500 J/KG RANGE WHICH MIGHT BE ENOUGH INSTABILITY ABOVE THE COOLER STABLE AIRMASS AT THE SURFACE FOR AT LEAST ISOLATED ELEVATED THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON WEST OF OF AN EMPORIA TO WASHINGTON LINE. CLOUDY SKIES AND EASTERLY WINDS WILL KEEP HIGH TEMPERATURES IN THE UPPER 40S TO LOWER 50S ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA. THE SOUTHEAST COUNTIES MAY WARM TO THE UPPER 50S TO LOWER 60S. NORTHEAST WINDS DURING THE MORNING HOURS WILL GRADUALLY BACK TO THE EAST AND EAST-SOUTHEAST THROUGH THE DAY AND INCREASE IN SPEED AS THE LEE SURFACE LOW DEEPENS ACROSS THE TX PNHDL INCREASING THE SURFACE PRESSURE GRADIENT ACROSS EASTERN KS. 66 AS THE ROCKIES SHORTWAVE MOVES INTO CENTRAL KS BY TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS LLVL JET/ISENTROPIC LIFT INCREASES. AGAIN HIGHER ELEVATED INSTABILITY WILL OCCUR ACROSS THE SOUTHERN CWA AND EASTWARD INTO MO AS SOUTHERLY JET GRADUALLY VEERS LATE IN THE NIGHT WITH THE APPROACH OF THE SHORTWAVE. ALTHOUGH LARGE SCALE ASCENT FROM THE UPPER DYNAMICS WILL STILL BE PREVALENT ACROSS MUCH OF THE CWA AT 12Z TUESDAY...THE MAIN FORCING IS EXPECTED TO SHIFT EASTWARD ACROSS MO THROUGH THE DAY. WITH SFC LOW PASSING TO THE SOUTH OF THE CWA AND 850 FRONT LIFTING NORTHWARD INTO EAST CENTRAL KS OVERNIGHT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT AND EARLY TUESDAY OVER PORTIONS OF THE EAST CENTRAL AND NORTHEAST WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED. RAINFALL AMOUNTS REMAIN BELOW FLOOD GUIDANCE LEVELS...SO NO PLANS TO GO WITH ANY FLOOD WATCHES AT THIS POINT. WILL CONTINUE TO TREND POPS DOWNWARD IN THE AFTERNOON...BEFORE ENDING BY EVENING. MODELS STILL IN AGREEMENT THAT THERE WILL BE A SHORT BREAK IN PRECIP ACROSS THE AREA TUESDAY NIGHT...AND POSSIBLE EARLY WEDNESDAY BEFORE A STRONGER WAVE APPROACHES THE CWA WEDNESDAY NIGHT AND THURSDAY. WILL KEEP TUESDAY NIGHT DRY AND LEAVE LOW POPS IN FOR WEDNESDAY...BUT CONTINUE WITH HIGHER POPS ALL AREAS FOR SHOWERS/THUNDER BY WEDNESDAY NIGHT WITH INCREASING AREA OF WAA/MOISTURE ADVECTION...THEN WITH LARGE SCALE FORCING WITH THE APPROACH OF THE MAIN TROUGH ON THURSDAY. MORE LOCALLY HEAVY RAINFALL MAY OCCUR IN PORTIONS OF THE CWA AGAIN AT THIS TIME. MODELS CONTINUE TO TREND SFC FRONT FURTHER SOUTH WITH TIME...SO WITH THE CLOUDS AND PRECIP POTENTIAL NORTH OF THE FRONT...HAVE TRENDED HIGH TEMPS DOWNWARD TO THE MID 50S TO LOW 60S WEDNESDAY AND THURSDAY....WITH EVEN COOLER AIR TO ARRIVE FOR FRIDAY AS MAIN TROUGH AMPLIFIES OVER THE GREAT LAKES REGION AND COLDER AIR PLUNGES SOUTHEAST INTO THE CENTRAL PLAINS. LOWS FRIDAY AND SATURDAY MORNINGS WILL BE COOL...MAINLY IN THE MID TO UPPER 30S. ALTHOUGH KEPT A SLIGHT CHANCE FOR SHOWERS LINGERING EAST FRIDAY MORNING...THE WEEKEND STILL LOOKS DRY IN NORTHWEST FLOW AND MODERATING TEMPS INTO THE MID AND UPPER 60S ON SUNDAY. 63 && .AVIATION... THE COLD FRONT WILL WILL MOVE SOUTHEAST ACROSS TAF SITES KTOP AND KFOE BY 400 PM AND SWITCH WINDS TO THE NORTHWEST AT AROUND 10 MPH WITH GUSTS TO 20 MPH POSSIBLE FOR THE REMAINDER OF THE AFTERNOON HOURS. TAF SITE KMHK ALREADY HAS NORTHWEST WINDS OF 12 MPH BEHIND THE FRONT. THE SURFACE RIDGE WILL BUILD SOUTH ACROSS THE TAF SITES TONIGHT. NORTHWEST WINDS WILL BECOME LIGHT AND GRADUALLY SHIFT TO THE NORTHEAST AND EAST THROUGH THE NIGHT. HIGH AND MID LEVEL CLOUDS SHOULD INCREASE THROUGH THE NIGHT. CEILINGS DURING THE MID MORNING HOURS OF MONDAY MAY LOWER TO 10,000 TO 12,000 FEET. EAST WINDS AT ALL TAF SITES WILL INCREASE TO 12 TO 15 KTS THROUGH THE DAY ON MONDAY. CEILINGS MAY DROP TO 6,000 FEET AT TAF SITE MHK WITH A CHANCE FOR SHOWERS DURING THE AFTERNOON HOURS. 66 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 6, 4:11 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 411 PM CDT SUN APR 6 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-072115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 411 PM CDT SUN APR 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A VERY HIGH TO EXTREME FIRE DANGER WILL CONTINUE INTO THE EARLY EVENING HOURS ACROSS NORTH CENTRAL KANSAS. CONDITIONS WILL GRADUALLY IMPROVE TOWARDS SUNSET AS WINDS DECREASE AND RELATIVE HUMIDITY LEVELS INCREASE. UNTIL THEN...NO OUTDOOR BURNING SHOULD TAKE PLACE ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY MONDAY NIGHT INTO TUESDAY ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER LEVEL STORM SYSTEM ENTERS THE CENTRAL PLAINS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...MAINLY SOUTH OF THE INTERSTATE 70 CORRIDOR. AT THE PRESENT TIME...LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY ACROSS MUCH OF THE OUTLOOK AREA AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. A FEW STORMS ACROSS EAST CENTRAL KANSAS COULD BE ON THE STRONG SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.